Multiple breaks detection in general causal time series using penalized quasi-likelihood. (English) Zbl 1337.62210

Summary: This paper is devoted to the off-line multiple breaks detection for a general class of models. The observations are supposed to fit a parametric causal process (such as classical models AR(\(\infty\)), ARCH(\(\infty\)) or TARCH(\(\infty\))) with distinct parameters on multiple periods. The number and dates of breaks, and the different parameters on each period are estimated using a quasi-likelihood contrast penalized by the number of distinct periods. For a convenient choice of the regularization parameter in the penalty term, the consistency of the estimator is proved when the moment order \(r\) of the process satisfies \(r\geq 2\). If \(r\geq 4\), the length of each approximative segment tends to infinity at the same rate as the length of the true segment and the parameters estimators on each segment are asymptotically normal. Compared to the existing literature, we added the fact that a dependence is possible over distinct periods. To be robust to this dependence, the chosen regularization parameter in the penalty term is larger than the ones from BIC approach. We detail our results which notably improve the existing ones for the AR(\(\infty\)), ARCH(\(\infty\)) and TARCH(\(\infty\)) models. For the practical applications (when \(n\) is not too large) we use a data-driven procedure based on the slope estimation to choose the penalty term. The procedure is implemented using the dynamic programming algorithm. It is an \(O(n^{2})\) complexity algorithm that we apply on AR(1), AR(2), GARCH(1,1) and TARCH(1) processes and on the FTSE index data.


62M07 Non-Markovian processes: hypothesis testing
62M10 Time series, auto-correlation, regression, etc. in statistics (GARCH)
62F12 Asymptotic properties of parametric estimators


Full Text: DOI Euclid


[1] Bai J. and Perron P. Estimating and testing linear models with multiple structural changes., Econometrica 66 (1998), 47-78. · Zbl 1056.62523
[2] Bardet, J.-M. and Wintenberger, O. Asymptotic normality of the quasi-maximum likelihood estimator for multidimensional causal processes., Ann. Statist. 37 , (2009), 2730-2759. · Zbl 1173.62063
[3] Basseville, M. and Nikiforov, I. Detection of Abrupt Changes: Theory and Applications. Prentice Hall, Englewood Cliffs, NJ, 1993.
[4] Baudry, J.-P., Maugis, C. and Michel, B. Slope Heuristics: overview and implementation., RR-INRIA , (2010), n \bigcirc 7223. · Zbl 1322.62007
[5] Berkes, I., Horváth, L., and Kokoszka, P. GARCH processes: structure and estimation., Bernoulli 9 (2003), 201-227. · Zbl 1064.62094
[6] Davis, R. A., Huang, D. and Yao, Y.-C. Testing for a change in the parameter values and order of an autoregressive model., Ann. Statist. 23 , (1995), 282-304. · Zbl 0822.62072
[7] Davis, R. A., Lee, T. C. M. and Rodriguez-Yam, G. A. Break detection for a class of nonlinear time series models., Journal of Time Series Analysis 29 , (2008), 834-867. · Zbl 1199.62006
[8] Doukhan, P. and Wintenberger, O. Weakly dependent chains with infinite memory., Stochastic Process. Appl. 118 , (2008) 1997-2013. · Zbl 1166.60031
[9] Duflo, M. Méthodes récursives aléatoires., Masson, Paris , 1990; English Edition, Springer, 1996.
[10] Francq, C., and Zakoïan, J.-M. Maximum likelihood estimation of pure GARCH and ARMA-GARCH processes., Bernoulli 10 (2004), 605-637. · Zbl 1067.62094
[11] Fryzlewicz, P., and Subba Rao, S. BaSTA: consistent multiscale multiple change-point detection for piecewise-stationary ARCH processes., Preprint (2010).
[12] Hinkley, D. V. Inference about the change-point in a sequence of random variables., Biometrika 57 , (1970), 1-17. · Zbl 0198.51501
[13] Jeantheau, T. Strong consistency of estimators for multivariate arch models., Econometric Theory 14 (1998), 70-86. · Zbl 04544644
[14] Kokoszka, P. and Leipus, R. Change-point estimation in ARCH models., Bernoulli 6 , (2000), 513-539. · Zbl 0997.62068
[15] Kay, S. M. Fundamentals of Statistical Signal Processing, vol. 2., Prentice-Hall, Englewood Cliffs, NJ , (1998)
[16] Kounias, E. G. and Weng, T.-S. An inequality and almost sure convergence., Annals of Mathematical Statistics 40 , (1969), 1091-1093. · Zbl 0176.48003
[17] Lavielle, M. and Ludena, C. The multiple change-points problem for the spectral distribution., Bernoulli 6 , (2000) 845-869. · Zbl 0998.62077
[18] Lavielle, M. and Moulines, E. Least squares estimation of an unknown number of shifts in a time series., Journal of Time Series Analysis 21 , (2000) 33-59. · Zbl 0974.62070
[19] Nelson, D. B. and Cao, C. Q. Inequality Constraints in the Univariate GARCH Model., Journal of Business & Economic Statistics 10 , (1992), 229-235.
[20] Page, E. S. A test for a change in a parameter occurring at an unknown point., Biometrika 42 , (1955), 523-526. · Zbl 0067.11602
[21] Robinson, P., and Zaffaroni, P. Pseudo-maximum likelihood estimation of, ARCH( \infty ) models. Ann. Statist. 34 (2006), 1049-1074. · Zbl 1113.62107
[22] Straumann, D., and Mikosch, T. Quasi-maximum-likelihood estimation in conditionally heteroscedastic time series: A stochastic recurrence equations approach., Ann. Statist. 34 (2006), 2449-2495. · Zbl 1108.62094
[23] Yao, Y.C. Estimating the number of change-points via Schwarz criterion., Statistics & Probability Letters 6 , (1988), 181-189. · Zbl 0642.62016
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.